Alert archive / West Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 53, NWS Charleston, WV

May 29, 2003Kanawha County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 29, 2003, 10:26 PM EDT for Kanawha County, West Virginia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2003, 10:26 PM EDT (02:26 UTC)
Expired
May 29, 2003, 11:00 PM EDT
In force
34 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Kanawha County, WV

The radar

The Charleston,WV radar (KRLX), 3 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.4 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
168 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1116 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

203 
WUUS51 KRLX 300226
SVRRLX
WVC039-300300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1026 PM EDT THU MAY 29 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KANAWHA COUNTY IN WEST VIRGINIA...

* UNTIL 1100 PM EDT...

* AT 1022 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A 
SEVERE   THUNDERSTORM NEAR CROSS LANES...MOVING SOUTH AT 15 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...CHARLESTON...DUNBAR...
  INSTITUTE...MARMET...SOUTH CHARLESTON...ST. ALBANS AND TORNADO.

--CALL TO ACTION--IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3845 8170 3838 8191 3821 8176 3819 8153

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 9:58 PM EDT, 28 minutes earlier.

Area forecast discussion, May 29, 9:58 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
958 PM EDT THU MAY 29 2003

********************************************************************
958 PM EDT THU MAY 29 2003

UPDATING TO EXTEND POPS TO A BIT AFTER MIDNIGHT EXCEPT IN NORTH
CENTRAL AND NORTHEAST ZONES.  TWEAKED TEMP AT BKW A BIT...OTHERWISE
LEFT THEM ALONE.

.RLX...
WV...NONE.
OH...NONE.
VA...NONE.
KY...NONE.

CL

********************************************************************
705 PM EDT THU MAY 29 2003

QUICK UPDATE TO UP POPS FOR THE EARLY EVENING HOURS UP NORTH AND TO
ADD THUNDER BACK IN...LOOKS TO PERSIST FOR AT LEAST THE NEXT COUPLE
OF HOURS.

.RLX...
WV...NONE.
OH...NONE.
VA...NONE.
KY...NONE.

CL

********************************************************************
305 PM EDT THU MAY 29 2003

TONIGHT AND FRIDAY...
SHORT WAVE ROTATING THRU SE KENTUCKY PRODUCING A FEW SCATTERED
SHOWERS ACROSS REGION WHICH SHOULD DIE OFF RAPIDLY ONCE THE SUN
SETS.  FRIDAY DAYTIME STILL LOOKS DRY AS HIGH PRESSURE ALONG GULF
COAST TRIES TO BRIEFLY RIDGE INTO AREA.

FRIDAY NIGHT THROUGH SUNDAY NIGHT...
ONLY MINOR TIMING DIFFERENCES IN THE RATHER STRONG FRONTAL SYSTEM
THAT PUSHES THROUGH LATE FRIDAY NIGHT OR EARLY SATURDAY MORNING. ALL
AGREE THAT THIS VIGOROUS SYSTEM HAS GOOD MOISTURE TO WORK WITH AND
MARGINAL INSTABILITY.  SHOWERS AND THUNDERSTORMS ASSOCIATED WITH
THIS FRONT ARE LIKELY FRIDAY NIGHT ESPECIALLY IN THE WEST...AND ON
SATURDAY MORNING ESPECIALLY IN THE EAST.  HIGH PRESSURE AND CLEARING
SKIES ARE EXPECTED BY SUNDAY AS CANADIAN HIGH PRESSURE BUILDS IN.
TEMPERATURES WILL CONTINUE TO AVERAGE BELOW NORMAL.

MONDAY THROUGH THURSDAY...
MODELS ARE BEGINNING TO SHOW A BIT OF A PATTERN SHIFT IN THE
EXTENDED RANGE...WITH THE RIDGE IN THE WEST MOVING TOWARD THE WEST
COAST AND MORE OF THE TROUGH DIGGING INTO THE INTERMOUNTAIN WEST BY
LATE NEXT WEEK.  THIS WILL ALLOW MORE RIDGING TO DEVELOP ACROSS THE
SOUTHEASTERN US...WHICH WILL HAVE A BIG IMPACT ON THE WEATHER FOR
WED AND THURS.

FIRST...HIGH PRESSURE WILL REMAIN IN CONTROL ON MONDAY.  MAY SEE AN
INCREASE IN CLOUDS LATER IN THE DAY...BUT OVER...MONDAY SHOULD BE A
NICE DRY DAY WITH TEMPERATURES WARMING ABOUT 5 TO 10 DEGREES FROM
SUNDAY HIGHS.  AS THE HIGH SLIDES SOUTHEAST ON MONDAY...THE WINDS
WILL GRADUALLY BECOME SOUTHWESTERLY...WHICH WILL HELP THE WARMUP.

TUESDAY WILL REMAIN DRY AS THE LAST IN A SERIES OF SYSTEMS IN THE
NORTHWEST FLOW ORGANIZES OVER THE NORTHERN PLAINS AND WESTERN GREAT
LAKE STATES.  THIS SYSTEM WILL APPROACH ON WEDNESDAY...BUT THE UPPER
LEVEL PATTERN CHANGE...THE FRONT WILL STRUGGLE TO MOVE ACROSS THE
OHIO VALLEY AND MAY BECOME STATIONARY.  THIS WILL CAUSE MORE CLOUDS
WITH SHOWERS AND TSTORMS POSSIBLE.  THIS THREAT WILL LINGER INTO
THURSDAY AS WELL.

FOR TEMPERATURES...MEX GUIDANCE WAS PRETTY CLOSE.  HAVE TONED DOWN
HIGH TEMPS FOR TUESDAY...WEDNESDAY AND THURSDAY...PER ENSEMBLE MOS
ALONG  WITH OPERATIONAL GFS BEING FASTER THAN HPC ANTICIPATED
POSITIONS OF THE FRONTAL BOUNDARIES.

DB/JMV/ESS
********************************************************************
950 AM EDT THU MAY 29 2003
WILL UPDATE ZONES THIS MORNING TO TAPER BACK POPS A BIT THIS
AFTERNOON IN THE WESTERN ZONES AS MAIN AXIS OF SHORT WAVE MOVES ON
THROUGH.

DB
********************************************************************
350 AM EDT THU MAY 29 2003

...TODAY AND TONIGHT...

LIKELY SHOWERS REMAIN THIS MORNING.  BY 3:30 AM...THERE WERE
BASICALLY 3 NORTHWEST TO SOUTHEAST ORIENTED LINES OF HEAVIER FALLEN
PRECIPITATION.  THE HEAVIEST BAND...TOTALING ANYWHERE FROM A
QUARTER OF AN INCH UP TO A RADAR ESTIMATED INCH AND A
HALF...STRETCHED FROM VINTON COUNTY IN OHIO...THROUGH CLAY AND
NICHOLAS COUNTIES OF WEST VIRGINIA.  HOWEVER...GROUND TRUTH SO FAR
HAS NOT YIELDED ANYTHING OVER AN INCH.

ANOTHER KICKER FROM PESKY SOUTHERN GREAT LAKES UPPER LEVEL LOW
CONTINUES TO PLAGUE THE AREA.  A ROGUE EMBEDDED THUNDERSTORM STILL
OCCURRING HERE AND THERE THIS MORNING.  KEPT THE MENTION OF
THUNDERSTORMS IN THE FORECAST FOR THE FIRST 24 HOURS.  DID QUICKEN
UP EXITING PRECIP THIS AFTERNOON/EVENING...WITH ONLY SLIGHT POPS
WEST OF THE OHIO RIVER TONIGHT.  THINGS ARE REALLY EXPECTED TO QUIET
DOWN AFTER 06Z TONIGHT.

...FRIDAY THROUGH NEXT WEDNESDAY...
HIGH PRESSURE BUILDS INTO THE REGION BRIEFLY AHEAD OF THE NEXT
SYSTEM.  FRONT WILL MOVE ACROSS THE FORECAST AREA SATURDAY...SHOWERS
AND THUNDERSTORMS WILL OVERSPREAD THE REGION...WILL HOLD ON TO A
CHANCE OF SHOWERS MAINLY DURING THE MORNING SUNDAY.  HIGH PRESSURE
FILTERS INTO THE MIDDLE OHIO VALLEY SUNDAY INTO TUESDAY.  THE WILL
GRADUALLY MOVE EAST INTO THE ATLANTIC TUESDAY AHEAD OF THE NEXT
FRONT.  MOISTURE MOVES BACK INTO THE FORECAST AREA
WEDNESDAY...COMBINES WITH THE FRONTAL LIFT...VORTMAX AIDING THE
LIFT...CAUSING SHOWERS.  THE TEMPERATURES WERE IN THE BALLPARK.

.END/ KF/ELW
********************************************************************
Hazardous weather outlook, May 29, 2:48 AM EDT, 19 hours 38 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-291500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
247 AM EDT THU 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

KF

In the hours before

Special weather statement, May 29, 5:48 PM EDT, 4 hours 38 minutes before
OHZ066-067-075-076-084-085-WVZ008>011-016>020-028>032-038>040-046-
047-300000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
548 PM EDT THU MAY 29 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

A LINE OF SHOWERS AND THUNDERSTORMS IS ORGANIZING ACROSS PORTIONS OF
NORTHERN WEST VIRGINIA AND SOUTHEAST OHIO.  THE HEAVIEST STORMS ARE
CURRENTLY ACROSS RITCHIE...DODDRIDGE...HARRISON...AND BARBOUR
COUNTIES.  THERE ARE OTHER...WEAKER STORMS ACROSS SOUTHEAST OHIO.
MOST OF THE PRECIPITATION IS MOVING SOUTHWARD AT ABOUT 15 TO 20 MPH.

ANY OF THESE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...SMALL
HAIL...AND BRIEF DOWNPOURS.  A COUPLE MAY APPROACH OR EVEN EXCEED
SEVERE LIMITS. LARGE HAIL...AT OR A BIT GREATER THAN THREE-QUARTERS
OF AN INCH IN DIAMETER...IS THE PRIMARY THREAT.  REMEMBER THAT ALL
THUNDERSTORMS CAN PRODUCE CLOUD TO GROUND LIGHTNING STRIKES.  STORM
ACTIVITY IS EXPECTED TO DIMINISH DURING AND AFTER SUNSET.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

CL
Special weather statement, May 29, 7:57 PM EDT, 2 hours 29 minutes before
WVZ015-016-018-027-028-035>038-046-300300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
757 PM EDT THU MAY 29 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 7:50 PM A LINE OF WEAKENING THUNDERSTORMS EXTENDED FROM NEAR
REEDY IN ROANE COUNTY SOUTHEASTWARD ACROSS GASSAWAY IN BRAXTON
COUNTY...THEN ACROSS HOLLY RIVER STATE PARK IN WEBSTER COUNTY TO
DURBIN IN POCAHONTAS COUNTY.  THE LINE...WHICH HAS HAD NO REPORTED
HISTORY OF SEVERE WEATHER IN THE LAST HOUR...WAS WEAKENING AS IT
MOVES TO THE SOUTH AT NEAR 20 MPH.  THIS LINE SHOULD CONTINUE TO
WEAKEN AND DISSIPATE BY 11 PM.  BRIEF VERY HEAVY RAINS AND GUSTY
WINDS MAY STILL OCCUR WITH A FEW OF THE STORMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, May 29, 9:07 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
907 PM EDT THU MAY 29 2003

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

905 PM     EVANS                     WV   1.00 INCH HAIL
05/29/03   JACKSON                        EVENT OCCURRED BETWEEN
                                          850 PM AND 905 PM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 8:50 PM EDTSevere Thunderstorm WarningRLXJackson25 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.